Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 280, NWS Goodland, KS

August 14, 2004Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2004, 5:43 PM MDT for Yuma County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2004, 5:43 PM MDT (23:43 UTC)
Expired
Aug 14, 2004, 6:45 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:55 PM MDTHAIL 1.254 Sw Vernon, COHOUSE SHINGLES DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 142343
SVRGLD
COC125-150045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES NORTHEAST OF KIRK...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOES AND KIRK AROUND 645 PM MDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3988 10226 3999 10244 3973 10281 3960 10272
      3956 10243

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:33 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 2:33 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SAT AUG 14 2004

.DISCUSSION...MAIN FORECAST CONCERN ARE THE EFFECTS OF THE FRONT
DEPICTED BY MODELS TO MOVE INTO THE FORECAST AREA ON MONDAY.

HAVE GONE CLOSER TO A GFS SOLUTION...BUT COMPROMISES ABOUND.

THE PATTERN HAS CHANGED LITTLE IN THE PAST 24 HOURS AND IS EXPECTED
TO CHANGE LITTLE IN DURING THE ENTIRE FORECAST PERIOD.  THIS WILL
LEAVE THE TRI-STATE REGION OF THE CENTRAL HIGH PLAINS OPEN TO
THE INFLUENCES OF SHORT WAVE TROUGHS MOVING THROUGH THE NORTHWEST
FLOW ALOFT WITH THE RIDGE IN PLACE OVER THE INTERMOUNTAIN WEST AND
WESTERN U.S....THE LOW OFF THE PACIFIC NORTHWEST SPURTING BITS OF
ENERGY EASTWARD TO TOP THE RIDGE...AND ADDITIONAL ENERGY KEEPING THE
LOW OVER THE HUDSON BAY GENERALLY IN PLACE THROUGH THE FORECAST
PERIOD.

A FEW THUNDERSTORMS DEVELOPING IN EASTERN COLORADO THIS AFTERNOON
MAY MOVE INTO FAR WESTERN KANSAS THIS EVENING.  SUNDAY EVENING...
SHORT WAVE ENERGY MOVING THROUGH THE CENTRAL PLAINS MAY HELP SPAWN
A FEW THUNDERSTORMS ACROSS SOUTH CENTRAL NEBRASKA AND CENTRAL
KANSAS.  THE MODELS DEPICT THE FRONT MOVING THROUGH THE FORECAST AREA
ON MONDAY...BUT FEEL IT MAY BE A BIT TOO FAST AND HAVE DELAYED IT
UNTIL MONDAY EVENING.  HAVE KEPT TEMPS WARMER ON MONDAY BEFORE
COOLING THEM DOWN A FEW DEGREES ON TUESDAY. HAVE THEN KEPT
PRECIPITATION MAINLY ALONG AND SOUTH OF THE FRONTAL BOUNDARY MONDAY
EVENING.

FROM TUESDAY THROUGH SATURDAY...HAVE KEPT A MENTION OF AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MAJORITY OF THE REGION
EACH AFTERNOON AND EVENING AS THE UNCERTAINTY OF TIMING AND PLACEMENT
OF SHORT WAVE ENERGY IN THE NORTHWEST FLOW CONTINUE TO PLAGUE THE
FORECAST.  TEMPERATURES SHOULD REMAIN NEAR NORMAL WITH HIGHS IN THE
MID TO UPPER 80S AND LOWS MAINLY BETWEEN 55 AND 60.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Aug 14, 10:40 AM MDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SAT AUG 14 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE FAVORED TERRAIN AREAS
OF EASTERN COLORADO AFTER 3 PM MDT. SOME OF THE THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY
AREA FOR SEVERE WEATHER WILL BE WEST OF A LINE FROM BENKELMAN TO
GOODLAND TO LEOTI. THUNDERSTORMS MAY PERSIST INTO THE EVENING HOURS
WITH A CONTINUED THREAT FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS JUST ABOUT EVERYDAY AS THE WEATHER PATTERN CHANGES VERY
LITTLE. THE BEST CHANCE FOR LATE AFTERNOON AND EVENING STORMS WILL BE
OVER FAR EASTERN COLORADO WHERE STORMS COME OFF THE FRONT RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MWM

In the hours before

Local storm report, Aug 14, 4:49 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             5 NNW YUMA              40.19N 102.76W
08/14/2004  1.25 INCH        YUMA               CO   TRAINED SPOTTER

&&

MENTZER
Local storm report, Aug 14, 5:18 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             VERNON                  39.93N 102.32W
08/14/2004  1.75 INCH        YUMA               CO   TRAINED SPOTTER

            MINOR FLOODING IN FIELDS.

&&

MENTZER
Local storm report, Aug 14, 5:29 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             4 SW VERNON             39.89N 102.37W
08/14/2004  1.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:42 PM MDTSevere Thunderstorm WarningGLDYuma63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.